Montana, 2012

High Wind in Montana, December 11, 2012

December 11, 2012 · NWS TFX · 9 events in 4 counties and zones

High winds reached warning criteria over portions of North Central and Central Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds reached warning criteria over portions of North Central and Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 11, 4:50 AM MST, 10 minutes earlier.

Area forecast discussion, Dec 11, 4:50 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 AM MST Tue Dec 11 2012

UPDATED AVIATION SECTION

.DISCUSSION...
TUESDAY THROUGH THURSDAY...An interesting pattern transition in
store for the short term period. A high pressure ridge continues
to move into the area with a tightening pressure gradient over the
Rocky Mountain Front that has created a high wind warning in
effect through 9 pm tonight. This ridge will yield the highest
temperatures of the week and relatively dry conditions for Today.
Conditions will remain relatively mild as the ridge quickly is
replaced by a low pressure trough that is going to go through a
split flow transition to a closed low. This transition is expected
to occur over the great basin and will result in a relatively
quiet weather situation for area with temperatures remaining
slightly warmer than seasonal normals and chances of precipitation
limited mainly to the higher elevation. Some energy will move over
the area Wednesday Night and Thursday Morning and could bring a
slight amount of snow over the plains and lower elevations along
with the best chance of snow over the mountains. The one wild car
in the forecast for the short term is the strength of a cold front
associated with low pressure trough. With weak dynamic support
aloft no significant weather is anticipated however temperatures
could be lower than forecast for portions of North Central and
Central Montana and some mesoscale upslope forcing could occur
in the vicinity of the front. Suk

THURSDAY NIGHT THROUGH TUESDAY...Medium range models continue to
show differences to start out the period. The pattern is
one of a Great Basin Low and involves split flow with the northern
branch affecting Montana and the stronger southern branch located
over Southern California. A generally westerly flow aloft will limit
precipitation to the western mountains and to the higher terrain and
mountains of Southwest Montana through Saturday. By Sunday, a weak
upper trof will move across the area but a lack of moisture and weak
forcing will result in only isolated snow over the plains. An upper
ridge will build over the Pacific Northwest Monday and the resulting
northwest flow aloft will keep a slight threat for light snow over
the western portions of the county warning area. Surface low
pressure over eastern Montana will allow for a tightening gradient
and breezy conditions Monday night. Tuesday will see the upper ridge
break down as an upper trof approaches from the west and scattered
light snow will spread east from the Rocky Mountains. Temperatures
will remain near seasonal averages through the period.

&&

.AVIATION...
UPDATED 1150Z.
Northwest flow aloft will continue. Snow showers are expected over
the western and southwest mountains with dry conditions over the
plains. A lee side surface trof will provide the gradient for gusty
surface winds today with the strongest winds along the east slopes
of the Rocky Mountain Front. VFR conditions prevail with MVFR
conditions due to snow and blowing snow possible in the vicinity of
snow showers.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  42  29  37  20 /  10  10  30  20
CTB  39  21  30  10 /  10  10  40  20
HLN  40  26  36  18 /  20  30  50  30
BZN  35  23  37  17 /  20  20  40  30
WEY  25  20  28  16 /  40  30  60  40
DLN  37  26  35  19 /  20  20  40  30
HVR  37  22  30  11 /  10  10  30  20
LWT  39  25  36  17 /  10  10  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 9 PM MST this evening Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

SHORT TERM...SUK
LONG TERM...EMANUEL
AVIATION...EMANUEL

weather.gov/greatfalls
Hazardous weather outlook, Dec 10, 8:55 PM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
855 PM MST MON DEC 10 2012

MTZ009-048-120400-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
855 PM MST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-010>015-044>047-049>055-120400-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
855 PM MST MON DEC 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

9 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
December 11, 5:00 AM MST to 6:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High wind gust of 50KT (58MPH) was reported 13 miles W of Bynum, MT at Dellwo.

High Wind, Southern Rocky Mountain Front

When
December 11, 5:00 AM MST to 6:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High wind gust of 50KT (58MPH) was reported 17 miles W of Pendroy, MT at the Theodore Roosevelt Memorial Ranch.

High Wind, North Rocky Mountain Front

When
December 11, 6:00 AM MST to 7:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

High wind gust of 51KT (59MPH) was reported 24 miles WSW of Choteau, MT.

High Wind, North Rocky Mountain Front

When
December 11, 6:30 AM MST to 7:30 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

High wind gust of 76KT (88MPH) was reported 13 miles WSW of Saint Mary, MT.

High Wind, North Rocky Mountain Front

When
December 11, 1:00 PM MST to 2:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

High wind gust of 63KT (72MPH) was reported 8 miles SE of Glacier Park, MT at the Deep Creek RAWS.

High Wind, Judith Basin

When
December 11, 2:00 PM MST to 3:00 PM MST
Where
Judith Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

High wind gust of 52KT (61MPH) was reported 2 miles SSE of Geyser, MT at the Geyser DOT sensor.

High Wind, Judith Basin

When
December 11, 3:00 PM MST to 4:00 PM MST
Where
Judith Basin forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

High sustained winds of 36KT (42MPH) was reported 2 miles SSE of Geyser, MT at the Geyser DOT sensor.

High Wind, Judith Basin

When
December 11, 4:00 PM MST to 5:00 PM MST
Where
Judith Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter

High wind gust of 51KT (60MPH) was reported 5 miles W of Stanford, MT.

High Wind, Madison

When
December 11, 8:00 PM MST to 9:00 PM MST
Where
Madison forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Park/Forest Service

High sustained winds of 39KT (45MPH) was reported 4 miles NNE of McAllister, MT at the Norris Hill DOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426381, 426382, 426383, 426384, 426385, 426386, 426387, 426388, 426389.